Narcolepsy medics

Serotone serotone at replies_to_newsgroup.com
Mon Apr 10 13:39:47 EST 2000


"Steve Palmer" <spalmer at mdanderson.org> wrote in message
news:8cfhfm$mkr$1 at oac2.hsc.uth.tmc.edu...
>
> >> What are the side-effects of the amphetamins in general and of the
> ritalin
> >> in particular ?
> >
> >The side effects are pretty well known.....rapid heartbeat, insomnia,
> >agitation, more rarely, heart problems, etc.
> >Check www.rxlist.com for a full report.
> >
> >It will help narcolepsy, but maybe there's a way to increase the
> >effectiveness of the modafinil without having to resort to taking ritalin
> at
> >all.
>
>     I don't know much about Modafinil, but I take Ritalin and I have found
> it completely harmless.  I have experienced absolutely no negative side
> effects from it, apart from the fact that you can't take Ritalin and then
> drink, say, five cups of coffee.
>
> >You may not need ritalin at all.  Once you start getting into ritalin,
> >adderall, etc, you acquire about as many problems as you solve, and you
> have
> >to deal with tolerence, dependence, etc.
>
>     The only way you can get addicted to Ritalin is if you crush it and
then
> snort it like cocaine.
>     There is a "high" that accompanies the first day or two of oral use,
but
> that's it.  You also have some appetite supression for the first couple of
> days, but that goes away, too.  But the benefits, for me at least (I take
it
> for ADD), remain intact.
>
>     Too many people are jumping blindly onto the anti-medication bandwagon
> these days.  They don't even bother to read the research, or ask patients
> whether or not the drugs are helping them.

Ritalin is an effective medication, used properly.  There's no doubt about
that, but I think most people feel it's best to avoid a stimulant, if at all
possible.  The most well reasoned objection I've ever heard is that when you
take a stimulant, if speeds up the metabolism in your whole body, and
therefore your whole body is oxidizing more fuel molecules and generating
more superoxide radicals. This would be insignificant if you use the
medication only accasionally, but for someone who is going to be on the
medecation for their whole life, it's really something to think about.
Also, stimulants only treat the symptoms, they don't correct the underlying
problem.  There is a better solution yet to be found to this problem.

--
serotonin1 at hushmail dot com
ICQ# 6819163
PLUR






More information about the Neur-sci mailing list